Oklahoma, 2012

High Wind in Oklahoma, May 25, 2012

May 25, 2012 · NWS AMA · 1 event in 1 county or zone

Strong gradient winds produced a non-thunderstorm wind gust across the eastern Oklahoma Panhandle during the evening hours. There was no report of damage and there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong gradient winds produced a non-thunderstorm wind gust across the eastern Oklahoma Panhandle during the evening hours. There was no report of damage and there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 6:29 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 25, 6:29 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
729 PM CDT FRI MAY 25 2012

.UPDATE...
UPDATED GRIDS AND PUBLIC PRODUCTS TO INCLUDE SEVERE TSTM WATCH 299
UNTIL MIDNIGHT TONIGHT FOR ERN ZONES.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 558 PM CDT FRI MAY 25 2012/

AVIATION...
FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED AT ALL SITES FOR THE
PERIOD. MAIN CONCERN FOR THIS PERIOD REMAINS THE WINDS AT ALL SITES.
WINDS SHOULD STAY OUT OF THE SOUTH AND GUSTY TILL AROUND 03Z WHEN
THEY WILL DIMINISH TO BETWEEN 10 TO 20 KTS. OF OTHER CONCERN ARE THE ISOLATED
STORMS POSSIBLE IN THE FAR EAST TX PANHANDLE AND THE ASSOCIATED HIGH
WINDS THEY COULD BRING WITH THEM...HOWEVER BELIEVE THEY SHOULD STAY
AWAY FROM ANY TAF SITE. WINDS SHOULD AGAIN PICK UP AT ALL SITES
SATURDAY MORNING AND STAY GUSTY THROUGH THE PERIOD.

PREV DISCUSSION... /ISSUED 315 PM CDT FRI MAY 25 2012/

DISCUSSION...
ISOLATED THUNDERSTORMS STILL POSSIBLE THROUGH THIS EVENING ACROSS
EASTERN SECTIONS WHERE MOIST AIR AHEAD OF DRYLINE STILL IN PLACE.

SLIGHT CHANCE THUNDERSTORM POPS KEPT FOR SATURDAY...BUT HAVE SPREAD
FARTHER EAST...WHERE MOISTURE IS DEEPER AND RICHER...TO INCLUDE ALL
ZONES.  SUNDAY AND SUNDAY NIGHT POPS KEPT FOR EASTERN AND CENTRAL
SECTIONS.  DRY CONDITIONS EXPECTED MONDAY THROUGH TUESDAY NIGHT.
LOW POPS RETAINED WEDNESDAY AND WEDNESDAY NIGHT IN EASTERN ZONES.
DRY THRERAFTER.

TEMPERATURES EXPECTED TO BE CLOSE TO OR SLIGHTLY BELOW CLIMO FOR
THE NEXT SEVERAL DAYS.  BREEZY TO WINDY CONDITIONS EXPECTED ON
SATURDAY AND SUNDAY.  03

COCKRELL

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THE EARLY
EVENING AS RELATIVE HUMIDITY VALUES REMAIN BELOW 20 PERCENT.
ELEVATED FIRE WEATHER CONDITIONS WILL RESUME ON SATURDAY AND
SUNDAY ACROSS THE WESTERN HALVES OF THE PANHANDLES AS WINDS WILL BE
STRONGER AND RELATIVE HUMIDITY VALUES FALL BELOW 20 PERCENT.  LIGHT
WINDS ARE EXPECTED ON MONDAY.  ELEVATED FIRE WEATHER CONDITIONS WILL
BE POSSIBLE ON TUESDAY ACROSS THE WESTERN HALVES PANHANDLES.  NORTH
WINDS WILL PREVAIL ON WEDNESDAY AND THURSDAY BEHIND A COLD FRONT. 03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 25, 6:26 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT FRI MAY 25 2012

OKZ001>003-TXZ001>020-261100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
726 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE OVER ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES THROUGH THE EARLY EVENING DUE TO THE
COMBINATION OF BREEZY SOUTH WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS AND
LOW RELATIVE HUMIDITY VALUES OF 7 TO 20 PERCENT.

SOUTH WINDS OF 15 TO 30 MPH WILL REQUIRE BOATERS TO EXERCISE CAUTION
ON AREA LAKES THROUGH THIS EVENING.

IN ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN
TEXAS AND EASTERN OKLAHOMA PANHANDLES THIS EVENING. IF STORMS
FORM...THEY WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL UP
TO GOLF BALL SIZE AND DAMAGING WINDS UP TO 70 MPH THE PRIMARY
HAZARDS. AS A RESULT...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
THIS AREA UNTIL MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE OVER THE WESTERN HALVES
OF THE TEXAS AND OKLAHOMA PANHANDLES SATURDAY AND SUNDAY DUE TO LOW
RELATIVE HUMIDITY VALUES AND STRONG WINDS. ELEVATED FIRE WEATHER
CONDITIONS MAY RETURN ACROSS WESTERN SECTIONS ON TUESDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY
AND SUNDAY NIGHT ACROSS ALL BUT THE FAR WESTERN TEXAS AND OKLAHOMA
PANHANDLES. THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN TEXAS AND
OKLAHOMA PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THE STORMS
MAY BE STRONG TO MARGINALLY SEVERE WITH LARGE HAIL AND STRONG WINDS
BEING THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING ACROSS THE
EASTERN OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THIS EVENING THROUGH SUNDAY.

In the hours before

Special weather statement, May 25, 5:24 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT FRI MAY 25 2012

TXZ014-015-019-020-260015-
DONLEY TX-GRAY TX-WHEELER TX-COLLINGSWORTH TX-
624 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR COLLINGSWORTH...
WHEELER...GRAY AND DONLEY COUNTIES.

AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS IN DONLEY AND COLLINGSWORTH
COUNTIES...MOVING NORTH AT 25 MPH.

BRIEF...STRONG WIND GUSTS OVER 50 MPH AND SMALL HAIL ARE POSSIBLE
NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

MOULTON
Special weather statement, May 25, 6:44 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT FRI MAY 25 2012

TXZ010-260145-
HEMPHILL TX-
744 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR HEMPHILL COUNTY.

AT 739 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 18 MILES SOUTH OF CANADIAN...OR
ABOUT 14 MILES EAST OF MIAMI...MOVING NORTH AT 30 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

MOULTON
Special weather statement, May 25, 7:41 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
841 PM CDT FRI MAY 25 2012

TXZ005-260230-
LIPSCOMB TX-
841 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT FOR LIPSCOMB COUNTY.

AT 835 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES WEST OF HIGGINS...OR ABOUT 9
MILES SOUTHEAST OF LIPSCOMB...MOVING NORTH AT 40 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

MOULTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Beaver

When
May 25, 7:50 PM CST to 7:51 PM CST
Where
Beaver forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383939.